Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Omaha, NE

March 17, 2003Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 17, 2003, 3:42 AM CST for Lancaster County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 3:42 AM CST (09:42 UTC)
Expired
Mar 17, 2003, 4:15 AM CST
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KOAX 170942
SVROMA
NEC109-171015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
342 AM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  
* UNTIL 415 AM CST

* AT 340 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF DENTON...OR ABOUT 8 MILES
  SOUTHWEST OF LINCOLN...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MALCOLM...RAYMOND...EMERALD

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4060 9685 4066 9662 4101 9676 4094 9692

$$
CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:15 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 17, 3:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CST MON MAR 17 2003

FORECAST CHALLENGES THIS PACKAGE CENTER AROUND PCPN CHANCES AND
TIMING.

SYNOPSIS-
LARGE TROF OVR THE WRN US IS PUSHING A SERIES OF SEVERAL SHORTWAVES
INTO THE PLAINS STATES THIS AM.  WAVE CLOSEST TO HOME PER LATEST
WATER VAPOR IMAGERY IS LOCATED OVR EXTREME NERN KS AND NWRN MO
TRACKING NWD.  NARROW LINE OF WEAK CONVECTION HAS BEEN ONGOING SINCE
THE LATE EVENING HOURS OVER SRN COUNTIES AND HAVE BEEN SLOWLY
CREEPING NWD...LIKELY AIDED BY LLJ AND INCREASING LLVL MOISTURE.
OTHERWISE...SFC LO CURRENTLY CENTERED OVR ERN CO CONTINUES TO DEEPEN.

FORECAST-
WOULD ANTICIPATE CONVECTION TO CONT FOR A FEW MORE HOURS...BEFORE
LLJ DECREASES AROUND 12Z.  BEST LIFT THIS AM IS OFF TO OUR WNW
ASSOCIATED WITH YET ANOTHER SHORTWAVE.  LIFT INCREASES ACROSS THE
WESTERN CWA THIS AFTERNOON AND 00Z MODELS BEGIN TO DEVELOP SOME QPF
AROUND THE CWA.  MID LEVEL MOISTURE GREATLY INCREASES AROUND
18Z...WITH LOWER LEVELS SATURATING BY 00Z. HAVE SOME RESERVATIONS AS
TO HOW MUCH PCPN MAY BE SPREAD ACROSS THE CWA THIS AFTERNOON WITH
BEST LIFT TO OUR WEST.  LLJ WL GET GOING AGAIN THIS EVENING AND BEST
CHANCE OF SOME WK TSTMS WL BE IN THE SWRN COUNTIES.

TROF CLOSES OFF LATE THIS MORNING AND CIRCULATION WL MOV INTO SRN CO
BY THIS AFTERNOON WITH SFC LO CONTINUING TO DEEPEN IN ERN CO. SYSTEM
WL TRACK ACROSS SRN PLAINS THRU MID WEEK...WHICH IS AGAIN FURTHER S
THAN ALL PREVIOUS MODELS. CONFIDENCE STILL REMAINS HI THOUGH THAT
MOST OF AREA WILL SEE WIDESPREAD RA TUE INTO WED WITH ANY CONVECTION
HARD TO PIN DOWN.

STRATIFORM PCPN SHOULD GRADUALLY END THURSDAY EVENING INTO EARLY
FRIDAY.  WK HI PRES STILL ON SCHEDULE TO MOVE INTO CENTRAL PLAINS
FOR THE WEEKEND.  WL CONT DRY FORECAST WITH NO MAJOR CHANGES TO
TEMPS.

.OMA...NONE.

GRIFFIS
Hazardous weather outlook, Mar 16, 5:30 PM CST, 10 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A FEW SHOWERS AND THUNDERSTORMS WILL LIFT NORTH FROM KANSAS THIS
EVENING IN THE PRESENCE OF A WEAK WEATHER DISTURBANCE AND A MOIST
UNSTABLE AIRMASS. THE LOSS OF HEATING THIS EVENING SHOULD ALLOW
THE STORMS TO WEAKEN AND REMAIN BELOW SEVERE LIMITS. SEVERE
THUNDERSTORMS MAY DEVELOP MONDAY A STORMS BECOME MORE NUMEROUS
WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

RAIN AND THUNDERSTORMS WILL CONTINUE MONDAY NIGHT INTO WEDNESDAY
AS A LARGE SLOW MOVING STORM SYSTEM TRACKS ACROSS THE SOUTHERN
PLAINS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL THE
PRIMARY THREAT. SOME OF THE STORMS MAY CONTAIN LOCALLY HEAVY
RAINFALL TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.  STORM SPOTTER
ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON.

ZAPOTOCNY

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.